Alert archive / Hawaii / Flash Flood Warnings in 2010
Flash Flood Warning 13, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Dec 19, 2010, 8:42 AM HST for Kalawao County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 19, 2010, 8:42 AM HST (18:42 UTC)
- Expired
- Dec 19, 2010, 11:29 AM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kalawao County, HI
The radar
The Molokai radar (PHMO), 9 km from the middle of the area, began a volume at 18:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 6.7 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 49 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 501 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
513 WGHW50 PHFO 191842 FFWHFO HIC009-192145- /O.NEW.PHFO.FF.W.0013.101219T1842Z-101219T2145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HONOLULU HI 842 AM HST SUN DEC 19 2010 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A * FLASH FLOOD WARNING FOR... THE ISLAND OF WESTERN MOLOKAI IN MAUI COUNTY * UNTIL 1145 AM HST * AT 830 AM HST...RADAR SHOWED PERSISTENT HEAVY RAIN OVER THE FAR WESTERN PORTION OF MOLOKAI. THE AREA OF HEAVY RAIN IS NEARLY STATIONARY. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KEPUHI. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. && THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1145 AM HST IF FLASH FLOODING PERSISTS. LAT...LON 2129 15729 2130 15707 2104 15716 2105 15737 $$ FOSTER
3 follow-up statements
477 WGHW70 PHFO 191927 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 927 AM HST SUN DEC 19 2010 HIC009-192145- /O.CON.PHFO.FF.W.0013.000000T0000Z-101219T2145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MOLOKAI IN MAUI COUNTY- 927 AM HST SUN DEC 19 2010 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF MOLOKAI IN MAUI COUNTY UNTIL 1145 AM HST... LOCAL SPOTTER REPORTS 2.5 INCHES OF RAINFALL BETWEEN 7 AM AND 9 AM ACROSS WEST MOLOKAI. RADAR SHOWS THE HEAVIEST RAIN IS BEGINNING TO MOVE NORTH OF MOLOKAI...BUT MORE RAIN IS MOVING IN FROM THE SOUTHWEST. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KEPUHI. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. && THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1145 AM HST IF FLASH FLOODING PERSISTS. LAT...LON 2129 15729 2130 15707 2104 15716 2105 15737 $$ POWELL
367 WGHW70 PHFO 192037 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 1037 AM HST SUN DEC 19 2010 HIC009-192145- /O.CON.PHFO.FF.W.0013.000000T0000Z-101219T2145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MOLOKAI IN MAUI COUNTY- 1037 AM HST SUN DEC 19 2010 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF MOLOKAI IN MAUI COUNTY UNTIL 1145 AM HST... LOCAL SPOTTER REPORTS 2.5 INCHES OF RAINFALL BETWEEN 7 AM AND 9 AM ACROSS WEST MOLOKAI. RADAR SHOWS THE HEAVIEST RAIN IS BEGINNING TO MOVE NORTH OF MOLOKAI...BUT RAIN CONTINUES TO TRACK IN FROM THE SOUTHWEST. LOCATIONS IN THE WARNING INCLUDE KEPUHI AND MAUNALOA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. && THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1145 AM HST IF FLASH FLOODING PERSISTS. LAT...LON 2129 15729 2130 15707 2104 15716 2105 15737 $$ FOSTER
934 WGHW70 PHFO 192129 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 1129 AM HST SUN DEC 19 2010 HIC009-192138- /O.CAN.PHFO.FF.W.0013.000000T0000Z-101219T2145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MOLOKAI IN MAUI COUNTY- 1129 AM HST SUN DEC 19 2010 ...THE FLASH FLOOD WARNING IS CANCELLED FOR WESTERN MOLOKAI IN MAUI COUNTY... WEATHER RADAR SHOWED THAT HEAVY RAINFALL HAS MOVED OFFSHORE TO THE NORTHEAST THUS THE FLASH FLOOD WARNING IS CANCELLED. MODERATE RAINFALL IS STILL EXPECTED THROUGH THE LATE MORNING AND AFTERNOON. LAT...LON 2129 15729 2130 15707 2104 15716 2105 15737 $$ FOSTER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Dec 19, 8:13 AM HST, 29 minutes earlier.
Area forecast discussion, Dec 19, 8:13 AM HST, 29 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HONOLULU HI 813 AM HST SUN DEC 19 2010 .UPDATE... POSTPONED WINTER WEATHER ADVISORY FOR THE BIG ISLAND SUMMITS UNTIL THIS EVENING GIVEN THE MAIN SHOWER BAND HAS ONLY REACHED THE KAIWI CHANNEL THIS MORNING. ALSO MADE INCREASES TO RAINFALL CHANCES FROM MAUI WESTWARD DUE TO THE WIDESPREAD RAIN COVERAGE ON RADAR. && .SYNOPSIS... RAIN WILL SPREAD ACROSS THE MAIN HAWAIIAN ISLANDS TODAY. HEAVIER SHOWERS IN THE RAIN WILL THREATEN FLASH FLOODING ANYWHERE IN THE STATE...AND A WINTRY MIX OF RAIN AND SNOW MAY CAUSE PROBLEMS ON THE BIG ISLAND SUMMITS. THE RAIN WILL TAPER OFF SOMEWHAT BY LATE IN THE COMING WEEK. && .PREV DISCUSSION.../ISSUED 400 AM HST SUN DEC 19 2010/ LOCAL SOUNDINGS REVEALED A GREATLY WEAKENED INVERSION...AND ABUNDANT MOISTURE INTRUDING AT MULTIPLE LEVELS. THE PRECIPITABLE WATER MEASUREMENT AT LIHUE HAD RISEN TO AN IMPRESSIVE 1.9 INCHES. EVEN MORE WATER VAPOR LURKED OFFSHORE TO THE SOUTHWEST OF THE STATE... WHERE RADAR DATA DEPICTED WIDESPREAD RAIN WITH EMBEDDED HEAVY SHOWERS TRAINING FROM THE WEST SOUTHWEST. IN THE SHORT RUN...GUIDANCE PREDICTS DEEP RIDGING FROM THE SURFACE THROUGH THE MIDDLE ATMOSPHERE TO LANGUISH IN PLACE AS A DEEPENING STACKED LOW TO THE WEST TURNS THE WINDS MORE SOUTHERLY AT MOST LEVELS. THIS PERSISTENT SOUTHERLY FLOW WILL CONTINUE TO ADVECT IN THE EXTREMELY MOIST AIR MASS FROM THE DEEP TROPICS...SPREADING STRATUS RAIN AND BATCHES OF HEAVIER SHOWERS ACROSS THE STATE. THE RIDGING AND DEEP WARM ADVECTION TOGETHER WILL KEEP TEMPERATURES ALOFT A BIT TOO HIGH FOR OPTIMAL THUNDERSTORM DEVELOPMENT...BUT THE COPIOUS MOISTURE HAS PROVEN SUFFICIENT TO SPAWN ONE NORTHWEST OF HONOLULU INTERNATIONAL AIRPORT ANYWAY...SO THE POSSIBILITY OF ADDITIONAL DEEP CONVECTION CANNOT BE EXCLUDED. RAIN HAS BEEN A LITTLE SLOW TO DEVELOP ALONG SOUTHERLY SLOPES OF THE BIG ISLAND...BUT A FEW SHOWERS HAD STARTED UP...AND THIS ACTIVITY WILL INCREASE THROUGH THE DAY. ONCE THE STRATUS REACHES THE BIG ISLAND IN STRENGTH...IT SHOULD BE DEEP ENOUGH TO COVER THE SUMMITS. WITH TEMPERATURES NEAR FREEZING AT THOSE ALTITUDES...WINTER WEATHER CONDITIONS CERTAINLY WILL BE POSSIBLE. PREDICTING ACCUMULATION OF SNOW OR ICE IS PROBLEMATIC BECAUSE EXTENSIVE WARM ADVECTION WILL TEND TO PRODUCE PERIODS OF MELTING...ESPECIALLY BY DAY. ON THE OTHER HAND...SOME FROZEN OR MIXED PRECIPITATION AT THE SUMMITS APPEARS LIKELY...ESPECIALLY AT NIGHT. THUS...A WINTER WEATHER ADVISORY HAS BEEN ISSUED. FROM SUNDAY NIGHT THROUGH THE FIRST HALF OF NEXT WEEK...A WEAKENING FRONTAL CLOUD BAND FINALLY MAY PRESS SOUTH TOWARD THE STATE. HOWEVER...THIS FEATURE WILL WEAKEN CONSIDERABLY BEFORE REACHING THE ISLANDS...SO THE MOIST AIR MASS AND STRATUS LAYERS WILL LANGUISH OVER THE ISLANDS THROUGH MOST OF THE WEEK. A QUICK BURST OF TRADE WINDS WILL BLOW THE FRONTAL REMNANTS OVER THE ISLANDS FROM THURSDAY INTO FRIDAY...BUT THEN WINDS WILL TURN MORE SOUTHEASTERLY AGAIN AHEAD OF ANOTHER APPROACHING FRONT BY NEXT WEEKEND. THE FORECAST HAS BEEN ADJUSTED TO REFLECT THIS NEW SCENARIO. && .MARINE... A LARGE NORTH SWELL WILL CONTINUE TO REQUIRE A HIGH SURF ADVISORY FOR NORTH-FACING SHORES...AND FOR EAST-FACING SHORES EXPOSED TO THE NORTH SWELL...UNTIL TUESDAY MORNING. THIS SWELL ALSO WILL PRODUCE HARBOR SURGES IN NORTH-FACING HARBORS...INCLUDING KAHULUI AND HILO HARBORS. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR ALL HAWAII ISLANDS. HIGH SURF ADVISORY UNTIL 6 AM HST TUESDAY FOR NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU KOOLAU-OLOMANA-MOLOKAI-MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-BIG ISLAND NORTH AND EAST. WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 AM HST TUESDAY FOR BIG ISLAND SUMMITS. && UPDATE...FOSTER
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 18, 3:38 PM HST | High Surf Advisory | HFO | Honolulu, Kauai, Kalawao | 60 hr |
| Dec 18, 7:53 PM HST | Flash Flood Watch | HFO | Hawaii, Honolulu, Kauai, Kalawao | 4 days |
| Dec 18, 11:44 PM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Dec 19, 3:32 AM HST | Winter Weather Advisory | HFO | Hawaii | 5 hr |
| Dec 19, 5:32 AM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Dec 19, 8:14 AM HST | Winter Weather Advisory | HFO | Hawaii | 68 hr |
| Dec 19, 8:29 AM HST | Areal Flood Advisory | HFO | Honolulu | 6 hr |
| Dec 19, 12:21 PM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.